Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Excessesive saliva, please suggest remedy

Anytime i lie down to sleep, whether at daytime or night time, saliva gathers in my mouth so quickly. i have to get up so often just to go and spit it out. What might be the problem, the remedy or medication ?
Asked On : Wed, 5 Jan 2011
Answers:  5 Views:  990
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Dentist 's  Response
Excess salivvation ca be due to various reasons. It is important to find the cause. To some degree, these problems can be managed by controlling the intake of very sweet or very sour foods that cause hypersecretion. It may also be helpful to increase or decrease (as the case may be) foods of high water or fluid content.
However, in case you may find that excess saliva has become a nuisance and an embarrassment, and needs to be controlled by other means. Most common side effects of these drugs are mild sedation, dizziness, difficulty in urination, and tachycardia. They are in the order most often used.
Glycopyrrolate (Robinul) 1-2 mg. every four hours. Robinul is also available in injectable form – 0.1 mg. every four hours or 3-4 times/day. Maximum dose – 0.2 mg 4 times/day.
Propantheline (Pro-Banthine) 15 mg. one half hour before meals three times a day.
Amitriptyline (Elavil) 10 mg. three times a day or 10-25 mg. at bedtime. Amitriptyline is also available in injectable form – 2 to 5 mg. IM to start. Elavil is also used as an antidepressant.
Nortriptyline HCL (Pamelor) 10-25 mg. at bedtime.
Scopolamine (Transderm Scop) transdermal patch 1.5 mg. programmed to deliver medication over 72 hour period. Reported by patients to reduce saliva by 75-80%. Caution – may cause glaucoma.
Get yourself diagnosed and the drugs prescribed suitable to you as these have to be judged to suit you.
Answered: Fri, 27 Apr 2012
I find this answer helpful
Dentist Dr. Gunjan Gupta's  Response
hi,i read your problem.
this excessive salivation may be so many causes like dentures which are not fit properly,some medications,gastroesophageal reflux disease,infection of mouth and throat,stomatitis,arsenic/mercury poisoning etc.
so i will suggest you please go to an oral pathologist and go for full mouth examination.and please follow all the given instructions properly.
take care
Dr.Gunjan Gupta
Answered: Thu, 24 May 2012
I find this answer helpful
Dentist Dr. Latif's  Response
hi this problem is mostly seen in neurological and neuromuscular problems, the use of some kind of medicines can also results in excessive saliva production. the habit to keep saliva in oral cavity and the less spitting habits as well as less saliva swallowing is the main reasons for this increase. the best advice is to go for an oral pathologist appointment to find out the cause. regards
Answered: Sat, 28 Apr 2012
I find this answer helpful
Dentist Dr. Ankit Aggarwal's  Response
excessive salivation can be due to various underlying causes. it can be due to some neurological disorder, loss of muscle function, excessive production of saliva from salivary glands, side effect of some medication or in some cases of pregnancy. but it can be controlled properly if we are aware of the underlying cause. for symptomatic relief, we can use medicines like cuvposa (glycopyrrolate) twice a day or atropine iv/im injection.

wishing you speedy recovery
with best regards
Dr Ankit
Answered: Thu, 26 Apr 2012
I find this answer helpful
Dentist Dr. Nikhil Dutt's  Response
Hi, Hpersalivation is not a medical problem as such.We all have three pairs of salivary glands whose secretions are regularly released in our mouth and the saliva produces lubricates and cleans the oral cavity, helps in chewing and digestion etc.
We all swallow the saliva produced subconcsiously. So if one cannot swallow due to neuromuscular disorder due to old age or any other factor or becomes exessively conscious about saliva secretion then he/she may feel that there is some problem.
It doesnt any treatment.medication.

Thanks and regards.
Answered: Thu, 6 Jan 2011
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor